Although highly effective with a high benefit-to-risk ratio, highly active antiretroviral therapy has a variety of adverse effects, including metabolic, lipid, and bone toxicities. Importantly, renal toxicity has been associated with some of the more widely used agents, specifically from the NRTI and protease inhibitor classes.
Irizarry-Alvarado and colleagues1 report on 3 patients in whom renal proximal tubular dysfunction developed following the use of tenofovir disoproxil fumarate and didanosine, resulting in Fanconi syndrome and diabetes insipidus. The 3 patients were treated with a now unusual antiretroviral regimen that included the use of 2 NRTIs—tenofovir and didanosine—with known nephrotoxic potential. Because of its favorable pharmacokinetic profile, good antiviral potency, high tolerability, and low incidence of mitochondrial toxicities, tenofovir has become the most commonly prescribed NRTI in the United States. However, tenofovir has been associated with renal tubular toxicity resulting in acute tubular injury, Fanconi syndrome, nephrogenic diabetes insipidus, and an acute or chronic reduction in glomerular filtration rate. Clinically, the spectrum of tenofovir-associated nephrotoxicity spans all levels of severity, from mild renal tubular dysfunction with subclinical decline of renal function to classic Fanconi syndrome.2-6 Clinical features of tenofovir-induced Fanconi syndrome include glycosuria in the setting of normal serum glucose levels, phosphate wasting with hypophosphatemia, proteinuria (usually mild), acidosis, and hypokalemia, with or without acute renal failure. Some patients have been reported to present with evidence of nephrogenic diabetes insipidus.2,7
Risk factors for the development of tenofovir-induced nephrotoxicity include underlying renal dysfunction, low CD4 count, and low body weight.8-10 The concomitant use of protease inhibitors, particularly ritonavir, has been suggested, although not proven, to play a role in the nephrotoxicity associated with tenofovir.2,11 Of the 164 patients with tenofovir-induced Fanconi syndrome reported to the FDA, the majority (83%) were treated with protease inhibitors; specifically, 74% had received a ritonavir-boosted regimen.11 Although discontinuation of tenofovir results in renal recovery in the majority of cases, some patients experience chronic kidney disease.2
Although clinical trials and postmarketing studies involving tenofovir have failed to show any serious renal toxicities,12-16 evidence from published case reports and cohort studies has demonstrated an association between the use of tenofovir and nephrotoxicity.2,10,17,18 This discrepancy may be partially explained by the inherent differences between clinical trials and observational studies of real-world practice. For example, patients in clinical trials are more likely to have normal kidney function and less comorbidity than those followed in cohort studies. The low absolute rate of proximal tubular toxicity may also account for the inability to detect renal toxicity in clinical trials. Further, the subtle changes in kidney function and electrolyte levels in patients who already have a normal glomerular filtration rate are more likely to go undetected in this setting.
The mechanisms underlying these renal toxicities are not fully understood. Tenofovir and its more nephrotoxic sister drugs, adefovir and cidofovir, undergo active tubular secretion. Since intracellular drug accumulation is a function of uptake and secretion, enhanced uptake via the organic anion transporter-1 (OAT1) on the basolateral membrane or impaired efflux via 1 or more of the apical transporters can, in theory, result in drug accumulation and potential toxicity.4,5 Mitochondrial DNA depletion by the accumulated high intracellular drug levels has been proposed as a mechanism of the renal toxicity associated with NRTI use.19 Although this mechanism may explain the development of Fanconi syndrome in association with the use of didanosine, as in the 3 cases presented by Irizarry-Alvarado and colleagues, it is important to note that tenofovir is a weaker inhibitor of DNA polymerase gamma than are the other NRTIs. If tenofovir and didanosine compete for the OAT1 and OAT3 transporters, thereby inhibiting the excretion of didanosine and resulting in higher serum levels of didanosine, this would likely increase systemic risk rather than the risk of renal toxicity as suggested in the report presented by Irizarry-Alvarado and colleagues.
The article by Irizarry-Alvarado and coworkers highlights not only the synergistic nephrotoxic potential of tenofovir and didanosine—fortunately a rarely used NRTI combination in current practice—but also the imperative need to monitor renal function, phosphate levels, urinalysis for glycosuria, and urinary protein excretion on a regular basis in patients receiving tenofovir.20 Furthermore, a thorough evaluation of nephrotoxicity risk is particularly important before the initiation of treatment with tenofovir.
Dr Atta reports receiving consulting fees from Gilead Sciences and honoraria from GlaxoSmithKline. Dr Fine reports receiving consulting fees and honoraria from GlaxoSmithKline.